New York, 2022

Damaging Winds in New York, August 16, 2022

August 16, 2022 · NWS BUF · 3 events in 1 county or zone

Clusters of thunderstorms formed during the afternoon. An interesting aspect was that the storm motion has storms moving from east to west due to the counterclockwise flow around an upper low over the Middle Atlantic States.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Clusters of thunderstorms formed during the afternoon. An interesting aspect was that the storm motion has storms moving from east to west due to the counterclockwise flow around an upper low over the Middle Atlantic States. A few clusters of storms increased in intensity and produced isolated damaging wind gusts with some trees down, especially across Ontario County. Torrential rain also occurred with the slow-moving storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 16, 1:20 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 16, 1:20 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
220 PM EDT Tue Aug 16 2022

.SYNOPSIS...
A large upper level storm over the region will keep a fair amount of
clouds in place into Thursday while maintaining the opportunity
for some needed rainfall. Most of the showers and scattered
thunderstorms will be experienced during this afternoon and again
Wednesday afternoon. Along with the return of sun filled skies on
Friday...temperatures will climb well above normal into the low to
mid 80s.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
A large upper level storm system centered over Pennsylvania and New
York late today will SLOWLY drift east to New England tonight and
Wednesday...as twin vortices will orbit about its center. This
system will maintain a wealth of clouds across our forecast area in
the process...while H85 temps of 12c and H5 temps of -15c will keep
the environment conditionally unstable.

This instability is being showcased this afternoon with convection
over the Genesee valley...where despite the lack of any shear...tall
but near vertical...slow moving convection is producing torrential
downpours along with some pea sized hail. This and...any other
afternoon convection...will die off late this afternoon and evening
but will become re-established across the region Wednesday midday
and afternoon.

The mainly diurnally driven shower/storm activity will then once
again give way to rair weather Wednesday night.

Max temperatures will average a a little below normal for the
remainder of the afternoon...as well as on Wednesday...while
overnight lows will be right near normal mid August levels.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
The aforementioned upper level closed low over New England will
meet up with a coastal low Thursday, where by Thursday night both
features will become vertically stacked. This being said, the
lower Great Lakes region will remain of the backside of the low
pressure system which will produce a marginal lake response as
winds back more north-northwest Wednesday night into Thursday and
therefore kept the slight chance and chance for lake effect rain
showers Wednesday night into Thursday. Additionally, later on
Thursday diurnally driven showers/thunderstorms will be possible
once again.

Thursday night, the stacked low pressure system will continue to
progress north into the Canadian Maritimes allowing for some upper
level ridging and surface high pressure to spill across the Great
Lakes. With the incoming ridging and surface high pressure, expect
mostly dry conditions Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Another potent shortwave trough will dive south from the Canadian
Prairies and into the Upper Midwest Friday. Similar to the low
pressure system earlier in the work week, this feature will closely
follow suit by closing off and slowing down its progression across
the Upper Mississippi Valley through the first couple of days of the
weekend. On the bright side, the slowing progression of the trough
will support ridging, surface high pressure and consequently a
period of dry weather across the region Friday through most of the
day Saturday.

As of 00Z model guidance packages arrive, the weakening upper level
low is progged to track east late Saturday and Saturday night which
would support a chance for some scattered showers Saturday night,
mainly across Western New York. Then increasing moisture along with
diurnal heating will support better chances for showers and
thunderstorms Sunday afternoon, though the best opportunity for
showers and storms will arrive as the system nears the area at the
start of the next work week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
While VFR conditions will be found at most of the TAF sites through
this forecast period...a large upper level storm system will help to
support scattered convection this afternoon and again on Wednesday
(mainly after 16z). MVFR conditions could be found in the vcnty of
any convection.

Another time period to watch will be late tonight when some IFR
criteria stratus and fog could develop across the Southern Tier.
Should this develop...it would likely give way to VFR conditons by
14z.

Outlook...

Thursday...Mainly VFR. Chance of showers and isolated thunderstorms
with local/brief flight restrictions.
Friday and Saturday...VFR.
Sunday...VFR, but with deteriorating conditions later in the day.

&&

.MARINE...
High pressure will remain anchored over Quebec through Wednesday,
with general low pressure over the southeast states and along the
east coast. This will maintain an extended period of northeast winds
on Lake Ontario and Lake Erie. Sustained wind speeds will generally
be 10-13 knots, producing a light chop at times.

As we advance through tonight...H85 temps of 12c will combine with
a convective depth of nearly 25kft to establish a minimal chance for
waterspouts. Any shower activity over the lakes late tonight into
Wednesday should be closely watched for possible waterspouts.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Aug 16, 4:19 AM EST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
519 AM EDT Tue Aug 16 2022

NYZ001>008-010>014-019>021-085-170930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
519 AM EDT Tue Aug 16 2022

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-170930-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
519 AM EDT Tue Aug 16 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

A few waterspouts are possible later tonight on Lake Erie and Lake
Ontario.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few waterspouts are possible Wednesday through Thursday on Lake
Erie and Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-170930-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
519 AM EDT Tue Aug 16 2022

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Local storm report, Aug 16, 12:41 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
141 PM EDT TUE AUG 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HEAVY RAIN       1 ENE HENRIETTA         43.07N 77.60W
08/16/2022  M0.72 INCH       MONROE             NY   TRAINED SPOTTER

&&
Special weather statement, Aug 16, 12:46 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Buffalo NY
146 PM EDT Tue Aug 16 2022

NYZ011>013-161815-
Livingston NY-Wyoming NY-Genesee NY-
146 PM EDT Tue Aug 16 2022

...Strong thunderstorms will impact portions of northeastern Wyoming,
northwestern Livingston and southeastern Genesee Counties through 215
PM EDT...

At 146 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Batavia to 6 miles west of Avon. Movement was
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Batavia, Geneseo, Le Roy, Avon, Mount Morris, Attica, Pavilion,
Caledonia, York, Stafford, Covington, Elba, Alexander, Leicester,
Wyoming, East Bethany and Bethany Center.

This includes Interstate 90 near exit 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4287 7831 4307 7820 4300 7791 4299 7790
      4299 7786 4296 7773 4295 7773 4294 7776
      4294 7772 4273 7786
TIME...MOT...LOC 1746Z 032DEG 9KT 4297 7818 4288 7786

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HSK
Special weather statement, Aug 16, 1:01 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Buffalo NY
201 PM EDT Tue Aug 16 2022

NYZ012-161845-
Wyoming NY-
201 PM EDT Tue Aug 16 2022

...A strong thunderstorm will impact portions of northeastern Wyoming
County through 245 PM EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Warsaw, or 11 miles northwest of Letchworth State Park, moving
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Perry, Warsaw, Castile, Silver Springs, Wyoming, Silver Lake,
Orangeville Center, Dale and Perry Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4278 7832 4287 7819 4287 7809 4279 7795
      4273 7795 4262 7807
TIME...MOT...LOC 1801Z 044DEG 17KT 4279 7807

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HSK
Local storm report, Aug 16, 1:13 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
213 PM EDT TUE AUG 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 SSW PITTSFORD         43.07N 77.53W
08/16/2022  E0.50 INCH       MONROE             NY   TRAINED SPOTTER

&&
Special weather statement, Aug 16, 1:21 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Buffalo NY
221 PM EDT Tue Aug 16 2022

NYZ011-012-161900-
Wyoming NY-Genesee NY-
221 PM EDT Tue Aug 16 2022

...Strong thunderstorms will impact portions of northeastern Wyoming
and southwestern Genesee Counties through 300 PM EDT...

At 221 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Attica to near Warsaw. Movement was
southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Batavia, Darien Lakes State Park, Perry, Warsaw, Attica, Silver
Springs, Alexander, Wyoming, Gainesville, East Bethany, Perry Center,
Bethany Center, Silver Lake, Orangeville Center, Dale and East
Pembroke.

This includes Interstate 90 near exit 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4293 7843 4305 7821 4278 7795 4274 7796
      4261 7812
TIME...MOT...LOC 1821Z 031DEG 12KT 4290 7823 4276 7811

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HSK
Special weather statement, Aug 16, 1:23 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
223 PM EDT Tue Aug 16 2022

NYZ003-004-014-161915-
Ontario NY-Wayne NY-Monroe NY-
223 PM EDT Tue Aug 16 2022

...A strong thunderstorm will impact portions of southwestern Wayne,
southeastern Monroe and north central Ontario Counties through 315 PM
EDT...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm over
Victor, or near Fairport, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
East Rochester, Fairport, Palmyra, Victor, Honeoye Falls, Farmington,
Mendon, Manchester, Macedon, Shortsville, Pittsford, Fishers and
Willow Creek Estates.

This includes Interstate 90 between exits 43 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4312 7751 4308 7721 4290 7719 4297 7760
TIME...MOT...LOC 1823Z 006DEG 5KT 4302 7743

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HSK

The radar

The Buffalo radar (KBUF), 108 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ontario

When
August 16, 1:40 PM EST
Where
Ontario County, 0.51 mi W of Victor
Measured
51 kt (59 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
42.980, -77.410

A tree was reported down on a house.

Thunderstorm Wind, Ontario

When
August 16, 3:12 PM EST
Where
Ontario County, 0.69 mi N of Shortsville
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
42.960, -77.230

A tree was downed.

Thunderstorm Wind, Ontario

When
August 16, 3:27 PM EST
Where
Ontario County, 0.51 mi E of Covet Corner
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
42.750, -77.340

A tree was reported downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053463, 1053464, 1053465.